Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 50, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Aug 16, 2019, 3:41 AM CDT for Linn County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2019, 3:41 AM CDT (08:41 UTC)
- Expired
- Aug 16, 2019, 6:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Linn County, KS
The radar
The Pleasant Hill radar (KEAX), 87 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1479 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1268 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 261 m²/s²
- 0-3 km storm-relative helicity
- 570 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 19.6
The text
As transmitted.
767
WGUS53 KEAX 160841
FFWEAX
KSC107-161145-
/O.NEW.KEAX.FF.W.0050.190816T0841Z-190816T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
341 AM CDT Fri Aug 16 2019
The National Weather Service in Pleasant Hill has issued a
* Flash Flood Warning for...
Linn County in east central Kansas...
* Until 645 AM CDT.
* At 340 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Pleasanton, La Cygne, Mound City, Parker and Prescott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3817 9508 3821 9508 3825 9507 3826 9506
3839 9506 3839 9481 3827 9462 3804 9462
$$
BlairWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 12:22 AM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Aug 16, 12:22 AM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1222 AM CDT Fri Aug 16 2019 .Discussion... Issued at 403 PM CDT THU AUG 15 2019 As expected the first MCS of our active pattern has arrived this afternoon and has set the stage for how things will evolve in the next 24 hours. This first MCS ended up taking a more northerly track into NW MO and will bring light to moderate rain over northern MO as it continues to dissipate. This feature may not be significant, but it has set the stage for potential significant severe weather over eastern KS and western MO late this afternoon into this evening as it laid a WNW-ESE oriented outflow boundary just north of I-70 currently. North of this boundary there continues to be redevelopment of elevated convection with a hail and heavy rain threat, which could effect northern Missouri. Our main focus in the next six hours will be along this outflow boundary for any convective initiation. If storms form, and they are currently expected to around 5-6pm, the environment is set up to support supercell development with quick low level mesocyclone formation. Effective SRH will be 300-400 m2/s2, MU CAPE of 3500 J/kg, and effective shear of 44kts with a supportive hodograph all pointing to all modes of severe weather possible. The highest tornado threat will be along and south of that boundary and the latest mesoanalysis puts the most likely convective initiation just NW of Topeka, but as clouds clear out in eastern KS this focus could shift eastward which will need to be monitored. Storm motion and effective shear vectors are roughly parallel to the outflow so these storms may go linear quickly which could limit the tornado threat with another limiting factor being higher LCL values of 1200m. While the tornado threat is somewhat limited in location and timeframe the large hail and damaging wind threat is not. As these storms grow more upscale along that boundary large hail (2+") and 60-70mph winds are possible with DCAPE values over 1000 J/kg. These storms will likely slowly move south as the cold pool develops with the KC Metro having the most likely chance for large hail and damaging wind with heavy rain between 7-9pm. These storms will continue to move south and weaken as we lose daytime heating setting up the second round for our area tonight with the formation of the LLJ. This second round will likely be more of a flood threat, but will have the chance of large hail (1-2") and strong to damaging winds (40-60mph), especially once the cool pool develops and it starts to surge south after midnight. The area would need to see rates of 2" per hour or 3- 4" in 3 hours, which may be possible with training storms. This MCS will eventually surge south leaving the CWA quickly by the morning but could cause some issues as it does overnight. Our next MCS looks to form up Friday night into Saturday along a warm front/quasi-stationary boundary that will be oriented W-E just south of the MO River. A strong LLJ is expected to form up after midnight which will coincide with an approaching shortwave trough to really set up a heavy rain and large hail threat for most of our area. Storm motion looks to remain parallel to the boundary with PWAT values over 2" and MUCAPE of 2-3000 J/kg which all point to a heavy precipitation and large hail event. After all the rainfall tonight form the MCS soils may be saturated and a flash flood watch may be warranted for some portions of our area during this timeframe. Some models are putting the potential for 4+" and that does not seem out of the question with synoptic set up that will be established. More convection looks likely Saturday night and Sunday night, but the forcing looks weaker so impacts should remain less than the previous two nights, but with saturated soils this will still need to be watched. We finally get out of our MCS wet pattern going into Tuesday with a dryer look going into mid week. && .Aviation...(For the 06Z TAFS through 06Z Friday Night) Issued at 1222 AM CDT FRI AUG 16 2019 Showers and thunderstorms will continue to effect the state line terminals through the early morning hours of Friday. Expect storm activity to ease up and shift southeast towards sunrise, with winds veering to the west and southwest through the day Friday. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Barham Aviation...Cutter
Hazardous weather outlook, Aug 15, 5:19 AM CDT, 22 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 519 AM CDT Thu Aug 15 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 519 AM CDT Thu Aug 15 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe storms are expected this evening and continuing into the overnight hours for eastern Kansas and portions of western Missouri. All modes of severe weather are possible, including large hail, damaging winds, heavy rainfall, and the possibility of an isolated tornado. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong to severe storms are also possible Friday night through Saturday morning. Saturday could see some redevelopment of storms with some being on the stronger side. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Aug 16, 12:52 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1252 AM CDT FRI AUG 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 PM HAIL KNOB NOSTER 38.77N 93.56W
08/15/2019 E1.25 INCH JOHNSON MO PUBLIC
DELAYED REPORT.
&&
BLAIRSpecial weather statement, Aug 16, 12:57 AM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1257 AM CDT Fri Aug 16 2019
MOZ037-038-043-044-160645-
Cass MO-Johnson MO-Lafayette MO-Jackson MO-
1257 AM CDT Fri Aug 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASS...SOUTHWESTERN
LAFAYETTE...SOUTHEASTERN JACKSON AND NORTHWESTERN JOHNSON COUNTIES
UNTIL 145 AM CDT...
At 1257 AM CDT, Doppler radar was tracking a strong thunderstorm over
Blue Springs, moving southeast at 30 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Independence, Lee's Summit, Blue Springs, Grain Valley, Oak Grove,
Odessa, Lake Lotawana, Lone Jack, Lake Tapawingo, Lake Lafayette,
Bates City, Strasburg, Unity Village, Tarsney Lakes and Pittsville.
This includes the following highways...
Interstate 70 in Missouri between mile markers 17 and 45.
Interstate 470 between mile markers 10 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
west central Missouri.
LAT...LON 3896 9440 3912 9428 3901 9381 3882 9389
3873 9413
TIME...MOT...LOC 0557Z 305DEG 24KT 3903 9426
LeightonLocal storm report, Aug 16, 1:13 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
113 AM CDT FRI AUG 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM TSTM WND DMG GREEN RIDGE 38.62N 93.41W
08/15/2019 PETTIS MO PUBLIC
LARGE TREE DOWNED VIA FACEBOOK.
&&
BLAIRLocal storm report, Aug 16, 1:24 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
124 AM CDT FRI AUG 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM TSTM WND DMG 4 SSW LA CYGNE 38.29N 94.80W
08/16/2019 LINN KS EMERGENCY MNGR
WIND DAMAGE TO TREES AND A POWER POLE, TREE
FELL ON CAR.
&&
BLAIRSpecial weather statement, Aug 16, 1:44 AM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
144 AM CDT Fri Aug 16 2019
MOZ053-160730-
Bates MO-
144 AM CDT Fri Aug 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BATES COUNTY UNTIL
230 AM CDT...
At 143 AM CDT, Doppler radar was tracking a strong thunderstorm near
Butler, moving east at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Butler, Rich Hill and Rockville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
west central Missouri.
LAT...LON 3805 9410 3804 9411 3806 9413 3804 9420
3805 9420 3805 9421 3803 9424 3805 9425
3806 9452 3833 9429 3823 9408 3821 9407
3821 9405 3803 9406
TIME...MOT...LOC 0643Z 283DEG 24KT 3823 9423
LeightonLocal storm report, Aug 16, 3:22 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
322 AM CDT FRI AUG 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 AM HAIL PARKER 38.33N 94.99W
08/16/2019 E1.75 INCH LINN KS EMERGENCY MNGR
&&
BLAIRThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:46 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Doniphan | 44 min |
| Aug 15, 8:24 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Doniphan, Leavenworth | 51 min |
| Aug 15, 8:38 PM CDT | River Flood Warning | EAX | Atchison | 3 days |
| Aug 15, 9:00 PM CDT | Special Weather Statement | EAX | Doniphan | 45 min |
| Aug 15, 9:11 PM CDT | Flash Flood Warning | EAX | Doniphan | 6 hr |
| Aug 15, 9:41 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Doniphan | 34 min |
| Aug 15, 11:42 PM CDT | Special Weather Statement | EAX | Linn, Miami | 48 min |
| Aug 15, 11:59 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 46 min |
| Aug 16, 12:00 AM CDT | Severe Thunderstorm Warning | EAX | Wyandotte | 45 min |
| Aug 16, 12:35 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 40 min |
| Aug 16, 1:10 AM CDT | Severe Thunderstorm Warning | EAX | Linn | 35 min |
| Aug 16, 3:18 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 42 min |
| Aug 16, 3:31 AM CDT | Severe Thunderstorm Warning | EAX | Leavenworth | 44 min |
| Aug 16, 12:53 PM CDT | Flash Flood Watch | EAX | Atchison, Doniphan, Johnson, Leavenworth, Miami, Wyandotte | 23 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.